Colorado, 2024

Hail in Colorado, July 17, 2024

July 17, 2024 · NWS GLD · 2 events in 2 counties and zones

Thunderstorms developed across east Colorado during the afternoon hours producing penny size hail in Cheyenne county and pea to nickel size hail in Yuma county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across east Colorado during the afternoon hours producing penny size hail in Cheyenne county and pea to nickel size hail in Yuma county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 11:49 AM MST, 1 hour 25 minutes earlier. Its key messages:

  • Thunderstorm chances continue through the end of the week with a risk for severe storms each day through Friday.
  • Temperatures remaining near normal through next week.
  • Locally heavy rainfall possible through Friday night.
Area forecast discussion, Jul 17, 11:49 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1249 PM MDT Wed Jul 17 2024

.KEY MESSAGES...

- Thunderstorm chances continue through the end of the week with
  a risk for severe storms each day through Friday.

- Temperatures remaining near normal through next week.

- Locally heavy rainfall possible through Friday night.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1205 PM MDT Wed Jul 17 2024

17Z Water vapor imagery and RAP analysis indicated CWA under
broad northwest flow with H5 ridge centered near the four
corners region with trough centered over the northeast CONUS. PV
analysis suggests at least 2 smaller disturbances moving over
top of ridge to the west. At the surface broad and light
easterly flow observed across area as surface ridge settles over
the area. With dewpoints in the low 60s, already seeing CU
fields develop, with storm initiation already occurring along
weak convergence zone near KLIC.

Primary short term concerns will focus on thunderstorm potential
each afternoon and evening through Friday.

As mentioned earlier, already seeing thunderstorm initiation on
subtle convergent zone along Palmer Divide and expect this to
continue on through the afternoon. While no major short wave
trough is apparent upstream, inhibition looks rather weak
allowing for several areas of thunderstorms to develop. The
first will likely be along convergent zone/south of Interstate
70 in eastern Colorado, with storms moving east southeast
through the afternoon hours. A second round of storms will
likely initiate over the higher terrain and merge into more of
an MCS in the evening hours. This will likely bring more
widespread storms as it moves east into Kansas. Have doubts
about how far east storms will make it as there is a rather
sharp gradient in available instability and have opted to be a
bit conservative on eastward progression. With instability
around 1000 J/KG and fairly straight hodographs expect a few
stronger storms early on, but think biggest threat will be
organized cold pools/ damaging wind gusts. High precipitable
water values, slow storm movement and high freezing levels
support a heavy rain threat as well, but best potential does not
seem to line up with where heavy rain has fallen recently.

On Thursday, sfc ridge retreats to the east as trough
strengthens over eastern Colorado. This will result in
increasing southerly winds as well as increasing temperatures.
While a similar upper level pattern will be in place during the
afternoon, H7 temperatures will be several degrees C warmer
than today resulting in stronger capping. Given the weak overall
forcing, confidence in thunderstorm development not as high as
today although threats will be similar to the last several days.
Pattern continues on Friday although afternoon forcing looks to
be stronger as weak cold front sweeps across the area. With
more focused forcing along front, looks like Friday evening may
be the best chance for rain across a large part of the area.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 1233 PM MDT Wed Jul 17 2024

Medium range models in general agreement with the overall large
scale pattern through the middle of next week as flow aloft
becomes more northerly and rather weak as H5 ridge remains
firmly in place across southwest CONUS and weak cut of low
develops over the Central Plains. While there is a bit of
uncertainty with exact track of this low, somewhat surprised
that it is pretty well accounted for in the GEFS mean showing at
least broad consensus between ensemble members. Net result will
be a cooler and cloudy weekend with showers possible through
Monday. With current data, does not appear to be a great severe
weather threat with weak shear and limited available
instability.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1104 AM MDT Wed Jul 17 2024

VFR expected to prevail at both KGLD and KMCK through the TAF
period. Scattered thunderstorms will develop this afternoon and
continue through the evening. However, confidence in directly
impacting either terminal is low. Brief gusty winds may occur
near any thunderstorm.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JRM
LONG TERM...JRM
AVIATION...JRM
Hazardous weather outlook, Jul 17, 12:36 PM MST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
136 PM MDT Wed Jul 17 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
136 PM MDT Wed Jul 17 2024 /236 PM CDT Wed Jul 17 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few severe thunderstorms are possible this afternoon and evening
across much of the area, with the best chances across eastern
Colorado. Hail up to the size of half dollar and strong wind gusts
in excess of 60 mph are the primary threat with these storms. Locally
heavy rain causing flash flooding is possible, but not expected to be
widespread.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There is a marginal risk for severe storms Thursday afternoon and
evening in northeast Colorado and along the Colorado and Kansas
border area. Damaging wind gusts will be the primary hazard, as well
as marginally severe hail.

Severe storm chances continue on Friday afternoon and evening, with
perhaps more widespread coverage possible. Damaging wind gusts will
continue to be the primary hazard, but also some instances of large
hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the evening. Please report
any severe weather to the National Weather Service in Goodland.

In the hours before

Special weather statement, Jul 17, 12:00 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
100 PM MDT Wed Jul 17 2024

COZ092-171930-
Cheyenne County CO-
100 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 130 PM MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Kit Carson, or 25 miles south of Seibert. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3894 10290 3900 10277 3889 10259 3876 10278
TIME...MOT...LOC 1900Z 312DEG 4KT 3893 10281

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JN
Special weather statement, Jul 17, 12:29 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
129 PM MDT Wed Jul 17 2024

COZ092-172000-
Cheyenne County CO-
129 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 200 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kit Carson, or 21 miles west of Cheyenne Wells, moving
southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3888 10284 3899 10273 3887 10247 3872 10263
TIME...MOT...LOC 1929Z 311DEG 8KT 3890 10274

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JN
Special weather statement, Jul 17, 12:41 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
141 PM MDT Wed Jul 17 2024

COZ092-172015-
Cheyenne County CO-
141 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 215 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Kit Carson, or 28 miles west of Cheyenne Wells,
moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3881 10284 3865 10260 3861 10266 3862 10293
      3873 10300
TIME...MOT...LOC 1941Z 319DEG 6KT 3869 10286

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JN
Local storm report, Jul 17, 1:08 PM MST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
208 PM MDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Tstm Wnd Gst     3 SE Kit Carson         38.73N 102.76W
07/17/2024  E50 MPH          Cheyenne           CO   Trained Spotter

&&

JN

The radar

The Goodland radar (KGLD), 117 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
July 17, 1:14 PM MST
Where
Cheyenne County, 2.32 mi S of Kit Carson
Measured
0.75 in hail
Reported by
Public
Coordinates
38.736, -102.778

MPING report of penny size hail.

Hail, Yuma

When
July 17, 5:15 PM MST to 5:20 PM MST
Where
Yuma County, 0.18 mi NNE of Robb
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.102, -102.379

Pea to nickel sized hail lasted for a duration of 5 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199157, 1199158.